Last reply 6 months ago
Tecfidera advice

Hi,
my MS nurse and neurologist have told me to take Tecfidera, after my last relapse before Xmas. Have read the information given and recent posts from some who are on it. To tell you the truth the more I read, the less I want to take it. Am I the only one with the attitude that I am well so why would I want to take a drug that will give me more symptoms. I go bright red in the face already when I get stressed/wound up.
Argh! !!!!! Damned if I do and damned if I don’t. So much easier if on diagnosis they gave us a crystal ball and then we would know for sure if we were doing the right thing.

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
6 months ago

@samyj , if only life were that simple?

As we can’t foretell the future, we just have to try and ensure that we don’t reach a point in time, where we have to say, “if only………..”


miniaturedisasters
6 months ago

To give another point of view, you might not have any side effects. I’ve been on Tecfidera for a couple of years. My very first dose I went bright red but since then I’ve only had very occasional flushing, maybe 3-4 times in a year, usually when I haven’t eaten or have taken it late, and no gastro issues.
The thing with side effects is you’re more likely to read stories from people who have had them, so it can seem like everyone who takes the drug suffers from them. When of course the people who haven’t had them don’t post because, well there’s nothing to talk about!
It also helps to remember that nothing is permanent. Choosing a DMD is of course a big decision but there’s nothing to say you can’t switch from Tecfidera if it doesn’t work out.


sophia_gaston
6 months ago

I was on tec for over a year and honestly the symptoms were very bearable for me. I had hot flushes a few times a month if I didn’t eat enough with the dose but they never lasted long and to me it felt a small price to pay.
Now I’ve started on ocrevus because unfortunately the tecfidera wasn’t improving my mri results but I felt good on it! As stumbler said above, on here especially you’re likely to read a lot more negative reviews than the positives. I say give it a go, you never know until you try 🙂 good luck x


highlander
6 months ago

@samyj
Hi
I’ve been taking Tec for almost a year now.
You may or you may not have side effects as mentioned by @miniaturedisasters
I had flushing in the first two or three days and tonight if I’m being honest… Which is very mild more than likely my fault for not having my evening meal at a reasonable time.
No one can force you to take anything it’s your choice and yours alone.
All we can do is pass on our experiences .
I’m Scottish and whiter than white.
Only people who knows me well noticed, comparing me to a naughty school kid getting caught looking at something they shouldn’t have been.
I hope this helps.


enxsjp
6 months ago

Hi @samyj

I was like you before taking Tecfidera and my MS nurse also mentioned the emotional significance of taking an MS tablet everyday when you are well. You are reminded you have MS because you are on tablets for it. Maybe that has a little to do with it as well – I don’t know.

Anyway I had some side effects at the beginning, but now I barely notice them if I’m honest. I’ve been on Tecfidera for 3 months. Unfortunately I’m going through a rather stormy patch MS wise and in midst of my worse relapse ever so I imagine we may be discussing other DMDs with my neuro after I have recovered.

All I can say is that I am glad I started the treatment when I was in remission as my relapse may have been even worse and that doesn’t bear thinking about.

Remember, it’s your decision and whichever decision you make will be the right one for you.

PS I would love a crystal ball 😀⭐️


superman
6 months ago

This DMD sounds a lot better than what I’m presently on (Plegridy injection) I get so anxious and cry because I hate the thought of doing it.
Even before I inject where I amam going to inject feels like it’s already been done.

I feel I need to change my meds AGAIN.


rogersouthall
6 months ago

samyj, you perhaps read a post from me and the drug you mentioned nearly killed me
http://www.wholesorts.com I push this blog as it is truthful and no medical terms just honest, how I am coping, yes I put a front on sometimes bit I am not a fool, CBD oil has helped and I know that I will have to increase the dose, a book Wahls Protocol gives advice on diet, I am hopeless as I am not a foody but eating the right stuff does help. My contact details are on my blog and I am here anytime, good luck


samyj
6 months ago

@stumbler
I asked my MS nurse the same thing. Have any of your patients put off taking DMDs and further down the line said if only I had taken them earlier. And she said yes. Thank you for replying.


samyj
6 months ago

Thanks for all your comments. It never occured to me that people only post the bad, those who don’t experience side effects probably never think to give positive feedback.
I have read the wahls protocol and some others. I do try to eat well and exercise as I think it helps.
I have tried copaxone injections for a year and stopped them over a year ago.
Will have to think about it for a bit longer.


lightning87
6 months ago

I’ve been on Tecfidera for 7 months now. Occasional flush, no stomach problems. I would recommend but obviously that’s my own body’s reaction to it. It does leave your system quickly so if it isn’t for you, you can come off it and start something else x


dominics
6 months ago

Have they advised you, recommended or told you? Just cusious as to how you feel the message was delivered.

I took it for 9 y. It isn’t that bad.

One thing to really internalise is that MS smoulder away regardless of whether or not you are displaying visible signs of it.

It is key to be on a DMT. It would be interesting to know the response of your neuro is you asked them to detail other options to Tec and whtly they think it is the best choice for you. Make them explain, support and contextualise their words.

Don’t be bullied, but do be on something.


cameron
6 months ago

Totally agree with @dominics and I recommend you read his post today on the Barts MS blog, which gets behind many of the for and against arguments.


samyj
6 months ago

Thank you for your comments. Yes my neurologist said I should start Tecfidera. I had been off copaxone for over a year and then before Xmas had a relapse. It was a stressful time and as we all know stress does have an impact. My nurse got me to see the neurologist (she is new to me and lovely). My previous was a man and I only saw him at the beginning of my diagnosis.
A couple of years ago I went for a second opinion in London and they suggested Tecfidera then. It wasn’t available locally to me, could go to Brighton or London. So decided not to have it then. Now available locally. At my last MRI after Xmas relapse was told no new lesions but one of my original ones was slightly bigger. My question was did it get bigger before Copaxone, during Copaxone or after Copaxone.
I am sure many of you are raising your eyes at this last statement. But I hadn’t had a major relapse for 4 years. The rest of the time I experience symptoms and no one seems to know if this is when damage is being done or during a relapse.
Another thing I have noticed, on windy days my dizziness is worse. And the tinnitus. Is it a change in air pressure ?? Thanks all 🙂


scottevans
6 months ago

Hi I’ve been taking tec for 2 years plus now no problems I suffer with bad depression but cant pinpoint it on meds since finishing a stressful job and 100mg of sertraline in line with other life adjustments and support I’ve been on the up for
A year 100% better than on the beta interferon injections
So hang in


arbee
6 months ago

It’s your decision so do whatever you feel is right for you but I’ve been on Tec for about 18 months now and I feel I made the right choice. The first couple of months were pretty tough going and I felt pretty rough but once I got through that I hardly notice I take it now. I very rarely have any side effects and I have been relapse free although it’s impossible to tell if I would have had a relapse without taking the Tec.

Everyone is different and it doesn’t work for some people but thought I should mention that there are people out there taking it without any issues, we just don’t have any reason to post about it when it’s all going smoothly so you probably see more bad stories than good.


stumbler
6 months ago

@samyj , when did, and when does, damage occur? It’s difficult to answer historic questions, but damage obviously occurs with relapses although it can occur at other times too.

MS is like that.

On windy days, your ears are generally in the firing line. I can see this having an adverse effect on your Tinnitus. And, your ears are instrumental in balance, so dizziness may well be affected too.

Air pressure? You’ll have to monitor that one……..

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.